Skip to main content
main-content

01.12.2015 | Case report | Ausgabe 1/2015 Open Access

BMC Nephrology 1/2015

Rhabdomyolysis-induced acute kidney injury in a cancer patient exposed to denosumab and abiraterone: a case report

Zeitschrift:
BMC Nephrology > Ausgabe 1/2015
Autoren:
Javier A. Neyra, Natalia A. Rocha, Rhea Bhargava, Omkar U. Vaidya, Allen R. Hendricks, Aylin R. Rodan
Wichtige Hinweise

Competing interests

A.R.R. has received a speaker’s fee from Eli Lilly that was not related to this case report. The remaining authors declare that they have no competing interests.

Authors’ contributions

Analysis of patient’s clinical course and outcomes: JAN, NDAR, OUV, and ARR; drafting of the manuscript: JAN, NDAR, and RB; critical revision of the manuscript for important intellectual content: JAN and ARR; critical revision of kidney biopsy results and images: ARH. Administrative, technical, and material support: JAN, NDAR, ARH, and ARR. All authors read and approved the final manuscript.

Abstract

Background

Denosumab and abiraterone were approved by the United States Food and Drug Administration in 2011 for the treatment of metastatic castration-resistant prostate cancer. Neither denosumab nor abiraterone is known to cause rhabdomyolysis.

Case presentation

A 76-year-old Caucasian man with metastatic prostate cancer presented with non-oliguric severe acute kidney injury (AKI) 3 weeks after receiving simultaneous therapy with denosumab and abiraterone. The patient had been on statin therapy for more than 1 year with no recent dose adjustments. His physical exam was unremarkable. Blood work on admission revealed hyperkalemia, mild metabolic acidosis, hypocalcemia, and elevated creatine kinase (CK) at 44,476 IU/L. Kidney biopsy confirmed the diagnosis of rhabdomyolysis-induced AKI. The patient responded well to intravenous isotonic fluids and discontinuation of denosumab, abiraterone, and rosuvastatin, with normalization of CK and recovery of kidney function.

Conclusion

We report the first case of biopsy-proven rhabdomyolysis-induced AKI in a cancer patient acutely exposed to denosumab and abiraterone. Whether one of these drugs individually, or the combination, was the bona fide culprit of muscle breakdown is unknown. Nonetheless, our report is hypothesis-generating for further investigations on the effect of these drugs on muscle cells.
Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 1/2015

BMC Nephrology 1/2015 Zur Ausgabe


 

Neu im Fachgebiet Innere Medizin

Meistgelesene Bücher aus der Inneren Medizin

2017 | Buch

Rheumatologie aus der Praxis

Entzündliche Gelenkerkrankungen – mit Fallbeispielen

Dieses Fachbuch macht mit den wichtigsten chronisch entzündlichen Gelenk- und Wirbelsäulenerkrankungen vertraut. Anhand von über 40 instruktiven Fallbeispielen werden anschaulich diagnostisches Vorgehen, therapeutisches Ansprechen und der Verlauf …

Herausgeber:
Rudolf Puchner

2016 | Buch

Ambulant erworbene Pneumonie

Was, wann, warum – Dieses Buch bietet differenzierte Diagnostik und Therapie der ambulant erworbenen Pneumonie zur sofortigen sicheren Anwendung. Entsprechend der neuesten Studien und Leitlinien aller wichtigen Fachgesellschaften.

Herausgeber:
Santiago Ewig

Mail Icon II Newsletter

Bestellen Sie unseren kostenlosen Newsletter Update Innere Medizin und bleiben Sie gut informiert – ganz bequem per eMail.

© Springer Medizin 

Bildnachweise